Kentucky, 2020

Flash Flooding in Kentucky, July 17, 2020

July 17, 2020 · NWS PAH · 3 events in 3 counties and zones

Showers and thunderstorms developed along a surface warm front that lifted slowly north across western Kentucky and southern Illinois in the afternoon. Soils were quite saturated from recent heavy rains, causing rapid runoff and isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Showers and thunderstorms developed along a surface warm front that lifted slowly north across western Kentucky and southern Illinois in the afternoon. Soils were quite saturated from recent heavy rains, causing rapid runoff and isolated flash flooding. Precipitable water values ranged from 2 to 2.25 inches along the front. The heavy rain potential was limited by weak 850 mb winds around 10 knots. Strong instability contributed to a few severe storms that briefly pulsed above severe limits. Weak winds aloft limited the potential for organized strong or severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 17, 5:20 AM CST, 6 hours 14 minutes earlier.

Area forecast discussion, Jul 17, 5:20 AM CST, 6 hours 14 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
620 AM CDT Fri Jul 17 2020

.UPDATE...
Issued at 620 AM CDT Fri Jul 17 2020

Updated aviation discussion for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 321 AM CDT Fri Jul 17 2020

Upper-level flow at this time is zonal across most of the country.
A surface high to the northeast is keeping winds light in the
pre-dawn hours. A surface front will slowly lift northward across
the Quad State through the day and tonight. Precipitation has yet
to begin in SE Missouri and W Kentucky though is expected to
produce isolated to scattered showers and a storm or two towards
morning in association with a small upper-level disturbance in
the area providing instability. Showers and storms will increase
through the day with the highest chance of showers and storms during
the afternoon hours. Heavy rain and frequent lightning will be
the primary threats.

As high pressure shifts to the east, southerly flow will increase
for the weekend. This will lead to hot and humid conditions with
highs in the mid-90s and dew points well into the 70s. As a
result, widespread heat index values of 100-105 are expected. A
few mainly afternoon showers/storms are possible in the Evansville
Tri-State and KY Pennyrile Saturday as the disturbance that
brought precip to the area Friday shifts eastward. Sunday will
remain dry while late in the night a shortwave to the northwest
will approach bringing the next round of precip.

.LONG TERM...(Monday through Thursday)
Issued at 321 AM CDT Fri Jul 17 2020

The 592-593 DM H5 High is centered over the Tennessee River Valley
as we start the new work week, and retains a strong influence upon
the FA with heights AOA 590 DM thru Tuesday. That translates to low-
mid 90s highs, low-mid 70s lows, and with dew points in the lower
half of the 70s, heat indices approach/at times exceed the triple
digit mark.

The 00Z deterministic models still try to slip a frontal boundary
into the Ohio River Valley by Wednesday, driven by parent vortex jet
stream energy moving across the Northeast U.S. The NBM's effect is
still to basically wash it out, but even it does have some scant
evidence with west southwesterlies on the surface grids Wednesday.
The main impact of this boundary's presence will be to focus pops a
little better during this mid week time frame. That mean a little
more pops/clouds, and a little nudge off the extreme temps, but
still high humidity.

&&

.AVIATION...
Issued at 620 AM CDT Fri Jul 17 2020

Convection has started up early this morning southwest of KEVV
with thunder expected to impact KEVV and KOWB over the next couple
hours. Additional scattered showers and storms will develop later
today, primarily at southern sites, and with highest chances in
the afternoon hours. MVFR cig and vsby conditions should improve
to VFR by late morning aside from temporary drops in heavy
rain/storms. Winds will be generally light and shifting to
southerly through the course of the day.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from noon to 7 PM CDT Saturday for ILZ075>078-
     080>089-092-093.

MO...Heat Advisory from noon to 7 PM CDT Saturday for MOZ076-086-087-
     100-107>111.

IN...Heat Advisory from noon to 7 PM CDT Saturday for INZ081-085-086.

KY...None.
&&

UPDATE...ATL
SHORT TERM...ATL
LONG TERM...DH
AVIATION...ATL
Hazardous weather outlook, Jul 17, 2:44 AM CST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
344 AM CDT Fri Jul 17 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-180845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
344 AM CDT Fri Jul 17 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today. With any stronger storm
activity, locally heavy rain and gusty winds will be possible,
along with frequent lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Afternoon heat indices will range from 100 to 105 Saturday through
Monday and will be around 100 Tuesday.

Expect daily thunderstorm chances, focused primarily during the heat
of the afternoon. Heavy rain and lightning will be the primary storm
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 17, 10:32 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
1132 AM CDT Fri Jul 17 2020

ILZ088>094-KYZ001>022-MOZ086-087-100-107>112-114-172300-
Union-Johnson-Pope-Hardin-Alexander-Pulaski-Massac-Fulton-Hickman-
Carlisle-Ballard-McCracken-Graves-Livingston-Marshall-Calloway-
Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-Hopkins-Christian-
Henderson-Daviess-McLean-Muhlenberg-Todd-Bollinger-Cape Girardeau-
Wayne MO-Carter-Ripley-Butler-Stoddard-Scott-Mississippi-
New Madrid-
Including the cities of Jonesboro, Vienna, Golconda,
Elizabethtown, Cairo, Mound City, Metropolis, Hickman, Clinton,
Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton,
Murray, Marion, Eddyville, Cadiz, Princeton, Morganfield, Dixon,
Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun,
Greenville, Elkton, Marble Hill, Cape Girardeau, Jackson,
Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield,
Sikeston, Charleston, and New Madrid
1132 AM CDT Fri Jul 17 2020

...Gusty Thunderstorms Through The Afternoon...

Numerous thunderstorms are developing across western Kentucky and
southeast Missouri early this afternoon. This activity will
continue to increase in coverage through early this evening.

These storms will produce frequent lightning strikes and
torrential downpours. Some of the stronger storms could produce
small hail and wind gusts up to 45 mph. Those participating in
outdoor activities this afternoon should be mindful of changing
weather conditions and seek shelter if a thunderstorm develops
near your location.

DWS

The radar

The Ft Campbell radar (KHPX), 26 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Christian

When
July 17, 11:34 AM CST to 2:00 PM CST
Where
Christian County, 3 mi W of Hopkinsville to 6 mi SW of Hopkinsville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.850, -87.534

Several roads were flooded on the west side of Hopkinsville. Water was threatening a few homes as well.

Flash Flood, Graves

When
July 17, 11:58 AM CST to 3:15 PM CST
Where
Graves County, 1.49 mi SSE of Hickory to 1.49 mi SSW of Mayfield Graves Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.800, -88.620

A house near Hickory was surrounded by water. Highway 339 was closed by high water east of Sedalia.

Flash Flood, Marshall

When
July 17, 2:10 PM CST to 3:15 PM CST
Where
Marshall County, 1.77 mi NW of Sharpe to 1.1 mi NW of Sharpe
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.990, -88.470

At least five locations were flooded on a secondary road near Sharpe.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905361, 905369, 905378.